National Authority for the Campaign Against Alcohol and Drug Abuse (NACADA) has said the symptoms observed in the 45-second viral video of youths with zombie-like behaviors are a result of mixing heroin with other drugs.
The video which went viral early last month sparked conversations on social media platforms as netizens associated the symptoms to fentanyl, an opioid synthetic drug used to reduce pain for patients.
NACADA in a statement released on Friday, September 8, said that from the research it conducted in three coastal counties revealed that the symptoms were not related to fentanyl as assumed.
“From the findings, we can comfortably report that so far we do not have any reported fentanyl case in the country,” read the statement.
According to John Muteti, NACADA's acting CEO the symptoms are associated with either an overdose of heroin or a mixture of heroin with other drugs.
“We have also discovered that the zombie-like symptoms among drug users can be attributed to either a high dosage of heroin or a combination of heroin and a high dosage of prescription drugs, especially Diazepam and Amitriptyline which are used to treat mental problems,” read the statement.
Additionally, the symptoms can also be caused by a combination of methadone with heroin, high dosage of prescription drugs and other substances, and mono use or combination of heroin and Xylazine, which is a veterinary animal tranquilizer.
According to the research, drug users are turning to prescription drugs so as to complement to effects of heroin, whose potency has been seen to reduce over time.
It is for this reason that Muteti says that the institution will continue monitoring the trends in drug use and impose strategies that will aid in addressing the drug issue in Kenya.